Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 294, NWS Springfield, MO

August 16, 2018Cedar County, Dade County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 16, 2018, 8:03 PM CDT for Cedar County, Dade County, Polk County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 8:03 PM CDT (01:03 UTC)
Expired
Aug 16, 2018, 8:45 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cedar County, MO, Dade County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr
Aug 16, 6:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

460 
WUUS53 KSGF 170103
SVRSGF
MOC039-057-167-170145-
/O.NEW.KSGF.SV.W.0294.180817T0103Z-180817T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
803 PM CDT THU AUG 16 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Cedar County in southwestern Missouri...
  Polk County in southwestern Missouri...
  Dade County in southwestern Missouri...

* Until 845 PM CDT.

* At 803 PM CDT, severe thunderstorms were located along a line
  extending from near El Dorado Springs to 6 miles north of Everton,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bolivar...                        Stockton Lake...
  Pomme de Terre Lake...            Stockton State Park...
  El Dorado Springs...              Stockton...
  Greenfield...                     Humansville...
  Polk...                           Pleasant Hope...
  Fair Play...                      Morrisville...
  Dadeville...                      Jerico Springs...
  Halfway...                        Flemington...
  Aldrich...                        Arcola...
  Umber View Heights...             Bearcreek...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3787 9381 3783 9381 3782 9357 3781 9357
      3780 9319 3742 9319 3743 9362 3741 9363
      3739 9408 3790 9407
TIME...MOT...LOC 0103Z 261DEG 25KT 3789 9392 3743 9370 

HAIL...1.00IN
WIND...60MPH
 
$$

Raberding
2 follow-up statements
131 
WWUS53 KSGF 170115
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
815 PM CDT THU AUG 16 2018

MOC039-057-167-170145-
/O.CON.KSGF.SV.W.0294.000000T0000Z-180817T0145Z/
Cedar MO-Polk MO-Dade MO-
815 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CEDAR...POLK AND NORTHEASTERN DADE COUNTIES...

At 814 PM CDT, severe thunderstorms were located along a line
extending from 11 miles south of Osceola to Walnut Grove, moving east
at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bolivar...                        Stockton Lake...
Pomme de Terre Lake...            Stockton State Park...
El Dorado Springs...              Stockton...
Greenfield...                     Humansville...
Polk...                           Pleasant Hope...
Fair Play...                      Morrisville...
Dadeville...                      Halfway...
Flemington...                     Aldrich...
Arcola...                         Umber View Heights...
Bearcreek...                      Cane Hill...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3787 9381 3783 9381 3782 9357 3781 9357
      3780 9319 3742 9319 3743 9361 3743 9362
      3741 9363 3741 9393 3790 9403
TIME...MOT...LOC 0114Z 263DEG 31KT 3790 9378 3743 9355 

HAIL...1.00IN
WIND...60MPH
 
$$

Raberding
726 
WWUS53 KSGF 170142
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
842 PM CDT THU AUG 16 2018

MOC039-057-167-170151-
/O.EXP.KSGF.SV.W.0294.000000T0000Z-180817T0145Z/
Cedar MO-Polk MO-Dade MO-
842 PM CDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR CEDAR...POLK AND NORTHEASTERN
DADE COUNTIES WILL EXPIRE AT 845 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds of 40 to 50 mph are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central, southwestern and west central Missouri.

LAT...LON 3787 9381 3783 9381 3782 9357 3781 9357
      3780 9319 3742 9319 3743 9361 3743 9362
      3741 9363 3741 9393 3790 9403
TIME...MOT...LOC 0141Z 261DEG 25KT 3793 9358 3746 9335 

$$

Raberding

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:22 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 16, 6:22 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
622 PM CDT Thu Aug 16 2018

.SHORT TERM...(This evening through Friday)
Issued at 237 PM CDT Thu Aug 16 2018

A couple of upper level impulses will interact with a quasi-
stationary front to produce some strong to severe thunderstorms
into this evening. The surface front is currently located from
about Columbia to Joplin. The first upper level impulse is
currently moving out of northeastern NE into IA. Convection is
beginning to fire ahead of this impulse from southern IA into
northeast KS. The second impulse is a leftover MCV currently
moving into north central OK. Visible satellite imagery is
showing what looks like an old outflow boundary extending from
north central AR through north central OK. This seems to be
providing the focus for the northeast OK storms at this time.

Convection associated with these impulses will be on the increase
from late this afternoon into this evening. These storms will
eventually congeal into a complex as they move through the area
overnight. Primary severe threats will be strong winds and large
hail. As the front shifts southward on Friday...afternoon
convection will be more confined to the MO-AR border region.
Temperatures overnight will fall to around 70 with highs on Friday
in the mid to upper 80s.

.LONG TERM...(Friday Night through Thursday)
Issued at 237 PM CDT Thu Aug 16 2018

There will be a brief lull in the weather from Friday night into
early Sunday. It should be dry with daytime highs in the upper 80s
and overnight lows around 70.

The next system begins to approach the area Sunday as a short wave
moves up over the ridge and begins to dig into the Central Plains.
This system should bring some more widespread rain to the area
which will provide further drought relief. This system will
affect the weather over the region through Tuesday. By Tuesday
night...high pressure begins to move back in both at the surface
and aloft. This will bring in a cooler and drier Canadian air mass that
will remain over the area through the forecast period. Highs mid
to late week will be in the low to mid 80s with lows in low to mid
60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 612 PM CDT Thu Aug 16 2018

Convection has developed over southeast Kansas and northeast
Oklahoma and will begin to affect the KJLN terminal by 00z. Two
areas to the northwest and southwest of the area will eventually
congeal into a convective complex later this evening. This will
affect all terminals by 03-05z and continue to affect the area
overnight. Outside of thunderstorm areas...VFR conditions will
prevail but will definitely have MVFR ceilings and visibilities
where thunderstorms are occurring.

Thunderstorms will once again fire during the afternoon on Friday.
At this time expect this activity to be primarily along the MO-AR
border but could affect all three aerodromes.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Gaede
Hazardous weather outlook, Aug 16, 7:35 PM CDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
735 PM CDT Thu Aug 16 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
735 PM CDT Thu Aug 16 2018

...SEVERE THUNDERSTORM WATCH NUMBER 339 IN EFFECT UNTIL 1 AM
CDT...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  Strong to severe thunderstorms have developed out ahead of a
  cold front and upper level disturbance this evening. These
  storms will continue to move into the Missouri Ozarks through
  the overnight hours.

  This line of storms will be west of an Eldon to Hartville to
  Gainesville line by 9PM...and along a Rolla to Salem to Alton
  line by midnight. Hail up to the size of quarters and damaging
  thunderstorm wind gusts up to 60 mph will be the primary
  severe weather risks.

  If thunderstorms can develop and move across the same
  locations, some localized flooding will be possible in
  addition to the severe storms. This will occur south and west
  of an Alton to Gainesville to Nevada line through the
  overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Heat index values in the mid to upper 90s will be possible
  Friday and Saturday afternoons primarily across southern
  Missouri and extreme southeast Kansas.

  Additional showers and thunderstorms are possible Friday
  into the early of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed west of Highway 63 before 10PM
  and east of Highway 63 after 10 PM.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

In the hours before

Special weather statement, Aug 16, 7:28 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Springfield MO
728 PM CDT THU AUG 16 2018

MOZ088-089-094-170115-
Jasper MO-Dade MO-Lawrence MO-
728 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE...NORTHEASTERN
JASPER AND SOUTHERN DADE COUNTIES UNTIL 815 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamar, moving north at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lockwood...                       Miller...
Everton...                        Halltown...
Avilla...                         South Greenfield...
Red Oak...                        Maple Grove...
Pennsboro...                      Dudenville...
Meinert...

This includes Interstate 44 between mile markers 55 and 58.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Missouri.

LAT...LON 3717 9420 3734 9420 3736 9416 3735 9409
      3739 9407 3742 9362 3728 9363 3728 9361
      3716 9361
TIME...MOT...LOC 0027Z 185DEG 36KT 3744 9423

Raberding
Local storm report, Aug 16, 7:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     3 S HAMMOND             37.89N 94.70W
08/16/2018  E59 MPH          BOURBON            KS   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3
            S HAMMOND. SPOTTER MEASURED WIND GUST OF
            59MPH.

&&

KP
Special weather statement, Aug 16, 7:45 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Springfield MO
745 PM CDT THU AUG 16 2018

MOZ056-170130-
Morgan MO-
745 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN COUNTY UNTIL
830 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm near
Otterville, or 9 miles east of Sedalia, moving east at 25 mph.

Locations impacted include...
Syracuse...                       Florence...

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Missouri.

LAT...LON 3868 9284 3857 9283 3858 9306 3865 9307
      3869 9306
TIME...MOT...LOC 0044Z 289DEG 24KT 3874 9305

Raberding
Local storm report, Aug 16, 7:46 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
746 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     2 NNW HAMMOND           37.95N 94.71W
08/16/2018  E66 MPH          BOURBON            KS   BROADCAST MEDIA

            MEDIA STATION REPORTED 66MPH WIND GUST. TIME
            ESTIMATED FROM RADAR.

&&

KP
Local storm report, Aug 16, 7:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     1 ENE NEVADA            37.84N 94.33W
08/16/2018  E60 MPH          VERNON             MO   TRAINED SPOTTER

            SPOTTER REPORT OF WIND GUST UP 60MPH IN
            NEVADA.

&&

KP
Special weather statement, Aug 16, 7:56 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
756 PM CDT THU AUG 16 2018

MOZ078-170145-
Cedar MO-
756 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CEDAR COUNTY UNTIL 845 PM CDT...

At 755 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near El Dorado Springs to 10 miles southwest of
Stockton. Movement was east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
El Dorado Springs...              Stockton...
Jerico Springs...                 Umber View Heights...
Bearcreek...                      Masters...
Olympia...                        Caplinger Mills...
Wagoner...                        Arnica...
Filley...                         Cedar Springs...

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern and west central Missouri.

LAT...LON 3789 9381 3783 9381 3783 9363 3774 9363
      3774 9361 3758 9362 3758 9407 3790 9405
TIME...MOT...LOC 0055Z 266DEG 26KT 3789 9399 3758 9389

Raberding

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:25 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon50 min
Aug 16, 7:28 PM CDTSpecial Weather StatementSGFDade47 min
Aug 16, 7:37 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence38 min
Aug 16, 7:45 PM CDTSpecial Weather StatementSGFMorgan45 min
Aug 16, 7:52 PM CDTSevere Thunderstorm WarningSGFGreene38 min
Aug 16, 7:56 PM CDTSpecial Weather StatementSGFCedar49 min
Aug 16, 8:08 PM CDTSevere Thunderstorm WarningSGFChristian52 min
Aug 16, 8:19 PM CDTSpecial Weather StatementSGFStone26 min
Aug 16, 8:28 PM CDTSevere Thunderstorm WarningSGFGreene30 min
Aug 16, 8:41 PM CDTSpecial Weather StatementSGFOzark49 min
Aug 16, 8:49 PM CDTSpecial Weather StatementSGFDallas, Webster41 min
Aug 16, 9:34 PM CDTSpecial Weather StatementSGFDouglas, Laclede, Ozark, Wright41 min
Aug 16, 10:18 PM CDTSpecial Weather StatementSGFHowell, Oregon42 min
Aug 16, 11:05 PM CDTSpecial Weather StatementSGFShannon40 min
Aug 16, 11:37 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon23 min
Aug 17, 6:57 AM CDTSpecial Weather StatementSGFMcDonald48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.